Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 87, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 23, 2005, 3:52 PM CDT for Kittson County, Minnesota. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2005, 3:52 PM CDT (20:52 UTC)
- Expired
- Jun 23, 2005, 4:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Kittson County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 147 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 4:30 PM CDT | TSTM WND GST 64 | Humboldt, MN | NDAWN SITE |
| Jun 23, 4:53 PM CDT | TSTM WND GST 60 | Donaldson, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 2:25 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 8.9 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2973 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 851 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 400 m²/s²
- 0-3 km storm-relative helicity
- 384 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 13.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 232052 SVRFGF MNC069-232145- /O.NEW.KFGF.SV.W.0087.050623T2052Z-050623T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 352 PM CDT THU JUN 23 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KITTSON COUNTY IN NORTHWEST MINNESOTA * UNTIL 445 PM CDT. * AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR ST. VINCENT TO 6 MILES EAST OF ROBBIN...MOVING TO THE NORTHEAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... KENNEDY AND HALLOCK AT 400 PM ORLEANS AT 405 PM LANCASTER AT 415 PM HALMA AND LAKE BRONSON AT 420 PM REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4898 9718 4856 9708 4858 9645 4899 9646 $$ DK/JDS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:25 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Jun 23, 2:25 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
225 PM CDT THU JUN 23 2005
.SHORT TERM (TONITE THRU SUN)...COLD FRONT IN EAST CENTRAL ND FROM
KDVL TO KJMS SET TO MOVE SWIFTLY ACROSS ERN ND THIS AFTERNOON. VERY
WARM TEMPS ALOFT ARE INHIBITING CONVECTION FOR NOW...BUT AS THE
FRONT APPROACHES THE VALLEY AND A SHORTWAVE ACROSS ERN MT CATCHES
UP...STORMS WILL FIRE. AS THE CAP BREAKS...CAPES OF 3-4K J/KG
ALONG WITH LIS OF -6 TO -10C SHOULD PROMOTE RAPID SEVERE STORM
DEVELOPMENT. THE MAIN THREATS CONTINUE TO BE DAMAGING WINDS AND
LARGE HAIL. WITH FREEZING LEVELS ABOVE 15KFT...HAIL WILL BE TOUGH TO
GENERATE...BUT IF IT FALLS...IT WILL BE VERY LARGE. A TORNADO OR TWO
CANNOT BE RULED OUT WITH AN INITIAL SUPERCELL STRUCTURE.
THE FRONT SHOULD BE THROUGH WEST CENTRAL MN BY 10 PM WITH THE SEVERE
THREAT GONE WITH IT. HIGH PRESSURE NOSES IN FROM ALBERTA WITH H85
TEMPS PLUMMETING TO +10C (AFTER +28C ON THURSDAY). THIS WILL SPELL
MUCH COOLER TEMPS WITH HIGHS IN THE MID TO UPPER 70S AND LOWS IN THE
50S. WINDS WILL BE A BIT STIFF FROM THE NORTHWEST ON FRIDAY...BUT SHOULD
DIMINISH BY LATE IN THE DAY AS THE HIGH SETTLES IN.
THE HIGH BEGINS TO SHIFT EAST ON SAT WITH WINDS SWITCHING AROUND TO
THE SOUTHEAST. WARMER AIR AND HIGHER HUMIDITIES GET DRAWN NORTH IN
ADVANCE OF THE NEXT LOW PRESSURE SYSTEM GETTING ORGANIZED IN THE
ROCKIES. STORMS SHOULD FIRE IN THE WESTERN DAKOTAS AND MOVE EAST SAT
NITE. YET ANOTHER LOW PRESSURE SYSTEM ORGANIZES IN VIRTUALLY THE
SAME LOCATION ON SUNDAY...SETTING THE STAGE FOR STORMS TO TAKE A
SIMILAR PATH ACROSS OUR NECK OF THE WOODS.
.LONG TERM (MON THRU THURS)...AGAIN...NOT MUCH CHANGE TO THE
FORECAST THROUGH THE EXTENDED. GFS AND DGEX ARE STILL IN OVERALL
AGREEMENT WITH MOVEMENT OF A SHORTWAVE ACROSS THE NORTHERN PLAINS
SUNDAY EVENING INTO MONDAY. GFS MOVES SHORTWAVE MORE WEST OF THE
REGION AND KEEPS PRECIPITATION LONGER THAN DGEX. BOTH MODELS HAVE
BEEN FAIRLY CONSISTENT BETWEEN RUNS WITH THIS FEATURE AND THEREFORE
POPS WERE INCREASED FROM SUNDAY FROM SUNDAY EVENING THROUGH MONDAY
AFTERNOON. 500 MB RIDGE OVER CENTRAL PLAINS FLATTENS WITH THE UPPER
LOW OVER CENTRAL MANITOBA KEEPING THE POTENTIAL FOR THUNDERSTORMS
THROUGH THE MIDDLE OF NEXT WEEK.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...TORNADO WATCH #513 UNTIL 10 PM NORTH OF I-94.
MN...TORNADO WATCH #513 UNTIL 10 PM NORTH OF HWY 10.
RIVER FLOOD WARNING AT OSLO.
&&
JCA/JDSHazardous weather outlook, Jun 23, 6:42 AM CDT, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 642 AM CDT THU JUN 23 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-241138- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 642 AM CDT THU JUN 23 2005 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS PORTIONS OF EASTERN NORTH DAKOTA AND WEST CENTRAL AND NORTHWEST MINNESOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT. STRONG TO EXTREME INSTABILITY POOLING AHEAD OF EASTWARD ADVANCING COLD FRONT WILL INCREASE THE POTENTIAL FOR SEVERE THUNDERSTORM DEVELOPMENT ACROSS THE REGION THIS AFTERNOON AND EVENING. A STRONG MID-LEVEL CAP IN PLACE OVER THE REGION MIGHT INHIBIT CONVECTIVE DEVELOPMENT ESPECIALLY ACROSS THE SOUTH IF IT IS SLOW TO ERODE. THE MAIN THREAT FROM THE STORMS WILL BE DAMAGING WINDS...LARGE HAIL AND POSSIBLY A COUPLED ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY NIGHT INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. BERG
In the hours before
Local storm report, Jun 23, 3:13 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
313 PM CDT THU JUN 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM HAIL 3 S TOKIO 47.88N 98.82W
06/23/2005 1.75 INCH BENSON ND AIRPLANE PILOT
0302 PM HAIL 3 S TOKIO 47.88N 98.82W
06/23/2005 1.75 INCH BENSON ND TRAINED SPOTTER
&&
WBARRETTLocal storm report, Jun 23, 3:22 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
322 PM CDT THU JUN 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL WARWICK 47.86N 98.71W
06/23/2005 1.75 INCH BENSON ND EMERGENCY MNGR
&&
WBARRETTLocal storm report, Jun 23, 3:40 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
340 PM CDT THU JUN 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL OBERON 47.92N 99.21W
06/23/2005 0.88 INCH BENSON ND CO-OP OBSERVER
ABOUT 1.05 INCHES OF RAIN IN 15 MINUTES.
0225 PM HAIL 4 N OBERON 47.98N 99.21W
06/23/2005 0.88 INCH BENSON ND CO-OP OBSERVER
ABOUT 1.05 INCHES OF RAIN IN 15 MINUTES
&&
GGUSTLocal storm report, Jun 23, 3:46 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
346 PM CDT THU JUN 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM TORNADO WALHALLA 48.92N 97.92W
06/23/2005 PEMBINA ND FIRE DEPT/RESCUE
&&
WBARRETTLocal storm report, Jun 23, 3:48 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
348 PM CDT THU JUN 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM HAIL 4 W PEKIN 47.79N 98.41W
06/23/2005 1.75 INCH NELSON ND TRAINED SPOTTER
&&
WBARRETTLocal storm report, Jun 23, 3:50 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
350 PM CDT THU JUN 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL PEKIN 47.79N 98.33W
06/23/2005 1.00 INCH NELSON ND TRAINED SPOTTER
DIME TO QUARTER SIZED HAIL
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 4:02 PM CDT | Tornado Warning | FGF | Kittson | 59 min |
| Jun 23, 4:21 PM CDT | Tornado Warning | FGF | Marshall | 54 min |
| Jun 23, 4:33 PM CDT | Flash Flood Warning | FGF | Kittson | 5 hr |
| Jun 23, 4:50 PM CDT | Tornado Warning | FGF | Lake of the Woods | 55 min |
| Jun 23, 5:00 PM CDT | Tornado Warning | FGF | Polk | 60 min |
| Jun 23, 5:25 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman | 53 min |
| Jun 23, 5:35 PM CDT | Severe Thunderstorm Warning | FGF | Pennington, Red Lake | 55 min |
| Jun 23, 5:39 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods, Roseau | 66 min |
| Jun 23, 5:57 PM CDT | Tornado Warning | FGF | Pennington, Red Lake | 52 min |
| Jun 23, 5:59 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 52 min |
| Jun 23, 6:22 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 53 min |
| Jun 23, 6:23 PM CDT | Tornado Warning | FGF | Clearwater, Polk | 67 min |
| Jun 23, 6:32 PM CDT | Tornado Warning | FGF | Lake of the Woods | 36 min |
| Jun 23, 6:48 PM CDT | Tornado Warning | FGF | Beltrami | 42 min |
| Jun 23, 6:54 PM CDT | Tornado Warning | FGF | Becker, Clay | 66 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.